Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 3983  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2012  |  Volume : 56  |  Issue : 6  |  Page : 590-591  

Anaphylaxis to vecuronium: Revisited


Department of Anaesthesiology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India

Date of Web Publication14-Dec-2012

Correspondence Address:
Rajeev Sharma
Department of Anaesthesiology, Lady Hardinge Medical College, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.104590

Rights and Permissions

How to cite this article:
Sharma R. Anaphylaxis to vecuronium: Revisited. Indian J Anaesth 2012;56:590-1

How to cite this URL:
Sharma R. Anaphylaxis to vecuronium: Revisited. Indian J Anaesth [serial online] 2012 [cited 2019 Sep 20];56:590-1. Available from: http://www.ijaweb.org/text.asp?2012/56/6/590/104590

Sir,

I read the letter to the editor by Dr. Chowdhry et al. with interest. [1] First of all, I would like to congratulate the authors for their successful management of a life-threatening anaphylaxis. However, some aspects of the scenario need reconsideration.

First, the bolus dose of adrenaline used for the management was too large. Most of the recommendations advice a bolus dose of 100-200 μg intravenous for this clinical presentation where the heart rate was 52/min and blood pressure was 74/32 mm Hg. [2]

Second, one of the hallmarks of anaphylaxis is profound vasodilatation leading to sequestration of blood from intravascular to interstitial space. This necessitates the rapid infusion of fluids in the form of crystalloids or colloids to fill the vascular compartment. [2] The authors have not mentioned anything about the fluid resuscitation.

Third, it is recommended to start an intravenous infusion of adrenaline rather than dopamine after the initial doses. [2] It is not clear why the authors chose to use dopamine in place of adrenaline.

Fourth, the oxygen saturation dropped to 89%; however, the chest auscultation findings are missing in this report. These are important to rule out bronchospasm. Similarly there is no mention of the compliance of the lungs and the airway pressures. The other cause of desaturation in this patient could be decreased pulmonary blood flow due to hypotension itself.

Fifth, the patient had a body mass index (BMI) of 36. The recommended dose of hydrocortisone is 1-2 mg/kg. This obese patient received only 100 mg. Also, the literature supports the use of either hydrocortisone or methylprednisolone and not dexamethasone which was given in this case. [3]

Sixth, the patient was hypertensive; therefore, it would be interesting to know the medical treatment. This has direct implications on the outcome because many times they are receiving beta-blockers which may decrease the effectiveness of adrenaline.

Seventh, the patient had a BMI of 36 and she was hypertensive. Fentanyl at 1 μg/kg and propofol at 1 mg/kg is a highly insufficient dose for this hypertensive patient. Further, whether an inhalational agent was also used is doubtful from the presentation.

Eighth, the authors decided to get the surgery done after this episode with the patient still on inotropic support. How safe is this? One must remember that anaphylaxis can recur. What muscle relaxant would one give if the patient comes out of the effect of muscle relaxant in this clinical setting? We must remember that cross-sensitivity is common between muscle relaxants. [3] The other option could be propofol infusion or deep inhalation anaesthesia. However, it is unwise to use this technique in this patient who was already on dopamine infusion. Therefore, I feel that for this elective surgery, the safest approach would have been stabilisation and postponing the case till the event is adequately investigated.

Lastly, we often forget but it is a must to give some medialert-band or similar type of thing so that the patient is not given the same drug again for some other surgery in future. [3]

 
   References Top

1.Chowdhry V, Debasish G, Dharmajivan S. Anaphylaxis to vecuronium: A rare event. Indian J Anaesth 2012;56:314-5.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Riou B. Anaphylaxix and anaesthesia. Anesthesiology 2009;111:141-50.  Back to cited text no. 2
    
3.Harper NJ, Dixon T, Dugué P, Edgar DM, Fay A, Gooi HC, et al. Association of Anaesthetists of Great Britain and Ireland. Suspected anaphylactic reactions associated with anaesthesia. Anaesthesia 2009;64:199-211.  Back to cited text no. 3
    



This article has been cited by
1 Skeletal Muscle Thermogenesis and Its Role in Whole Body Energy Metabolism
Muthu Periasamy,Jose Luis Herrera,Felipe C. G. Reis
Diabetes & Metabolism Journal. 2017; 41(5): 327
[Pubmed] | [DOI]
2 Malignant Hyperthermia Status in China
Kumar G. Belani,Cathy Cao,Dianne Daugherty,Xiangyang Guo,Lingqun Hu,Jiapeng Huang,Henry Liu,Jin Liu,Ronald S. Litman,Henry Rosenberg,Francis S. Stellaccio,Huafeng Wei,Shuchun Yu,Xiaoyan Zhang,Yunxia Zuo
Anesthesia & Analgesia. 2016; 122(2): 574
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1079    
    Printed42    
    Emailed1    
    PDF Downloaded336    
    Comments [Add]    
    Cited by others 2    

Recommend this journal